Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Brown Vaginal Discharge...Help!


 ally123 - Wed Nov 10, 2004 4:32 pm

For the past week, I have been haveing an brown vaginal discharge. It has a very strong odor and it is past the time when i should have recieved my period. I am sexually active, but have not had intercourse in about a month. Could this be a sign of pregnancy or do i possibly just have an infection?
 Theresa Jones, RN - Sun Nov 14, 2004 6:17 am

User avatar Hi ally123,
If it is past time for your regular period I would suggest you take a pregnancy test just to rule that out as that could definitely be a good possiblity. Hormone changes can cause abnormal vaginal bleeding. Infections normally cause things like itching, burning, and a different color of discharge. I hope this helps.
Sincerely,
Rntdj
 abelle - Sun Nov 13, 2005 6:26 pm

I too have had this for a couple days now. I took Plan-B on November 1st, could this be trhe cause. I am not due for my period for another 10days. Thanks..
 Theresa Jones, RN - Mon Nov 14, 2005 6:19 am

User avatar Hi abelle,
Women may experience irregular bleeding for a short time after using emergency contraceptive pills/Plan B due to the hormones in the pills. If you are not experiencing any symptoms for example, dizziness, abdominal pain, etc. then I would not be overly concerned. However, your regular menstrual cycle should present with in a week of the expected date and if it does not then I would suggest you have an evaluation by your physician.
Sincerely,
Theresa Jones, RN
 sweetpea830 - Sun Mar 29, 2009 2:05 pm

hi. i had a surgical abortion in the begining of november 2008. since then i've been on birth control (ortho tri-cyclen), until about a month ago. for the past month i've had irregular bleeding and now time for my period i've had dark brown discharge. i've been having abdominal pain and nausia. please help...
 Theresa Jones, RN - Wed Apr 01, 2009 7:43 am

User avatar Hi sweetpea830,
If you are experiencing symptoms of abdominal pain, nausea, and brown vaginal discharge I would recommend that you have a physical examination by your physician to exclude the possibility of pregnancy/ectopic pregnancy, hormone disturbance, etc. and identify the causative factor. I hope this has been somewhat helpful.
Sincerely,
Theresa Jones, RN
 cdaly21 - Thu Apr 02, 2009 4:44 pm

hi im a 22 year old female i was due my periods 2 weeks ago i have taken 2 home pregnancy tests and tell me im not pregnant i havent been stressed or anything and for the last 10 days or so i have been gettin a brown discharge wit some blood in it??? only when i wipe aswell or when i just tip the entrance of my vagine it just there for nealry 2 weeks now but i have no symptons of being pregnant but i am seriously bloated??
 cookgurl - Thu Apr 02, 2009 8:21 pm

I'm 23 and on nuvaring. I just moved in with my serious boyfriend who I had lived 4 hours away from. I got my period about two weeks ago but for the last two weeks its continued. Its been light but dark in color. It feels like the last day but it just happens day after day. Whats wrong?? SHould I see someone?
 kittyC - Mon Apr 20, 2009 7:43 am

Hi
I'm 17 and sexually active with my boyfriend. I have been taking oral contraception for more than a year now and i take it for 3 weeks and then have a break for my period. I do this correctly every month. This month i took the week break as usual and had a period for 5 days and then started my pill again on the 2nd april. I woke up on the morning of the 8th with severe pains in my lower back and abdomen. When i went to the bathroom and discovered a dark brown staining in my pants. It's now the 20th and i still have this and it's as heavy as ever. Its mostly a stringy tissue with a dark brown staining. It's heavier than my normal period and has been for the 13days. I went to my GP today and she didn't seem to have a clue what was wrong she asked me was there a chance i had been pregnant to which i stated it could have been a possibility as my boyfriend and i only use my pill as a contraceptive. She then said 'If you didn't know you were pregnant a miscarriage is not an option' but surely women get pregnant and do not find out until they are a few months in. That even happened to my sister!
I'm so drained and still have sharp pains. Someone Please help!
Thank you for reading.
Good luck to others with this problem!
 Chess - Thu Apr 23, 2009 8:37 am

I am about 3 weeks late for my cycle. I have passed two pregnancy tests, 1 at about 2 days late for my period and 1 about 1 week late for my period. Both results were negative. I have been having brown or black discharge for about a week. Once I experienced severe pain while having sex, about the time I was 2 weeks late for my period. Occasionally I experience medium pain in my ovaries, have occasionally had cramps and lower back pain as I would with a normal cycle.

To complicate things, before I had my period I had a UTI and was able to cure it by taking vitamin C and cranberry pills. I'm wondering if this isn't an ectopic pregnancy if the infection could have spread back into my uterus and ovaries.

I feel I should see a doctor, but I can't really afford to and I'm worried they'll put me through a lot of tests I can't afford. What tests would it take to diagnose an ectopic pregnancy? Thanks so much for the help.
 ladysweets - Thu Apr 23, 2009 7:04 pm

I have had some abdominal pain along with the brown vaginal discharge. I went to the emergency room where they ran some tests and said I was fine. it has been 5 days and the pain is still there and so is the discharge. What could possibly be wrong with me?
 doggies29 - Mon Jun 28, 2010 2:23 am

When I was 18 I had abortion. I am now 26 years old. My sex drive and everything was fine up till I had the abortion. I have seen many doctors and no one can tell me whats wrong. I am not sure what words to use so i am going to try my best. First off I have no sex drive. I used to have a big one and now nothing. Sex is not the same anymore, It does not feel good at all. nor can I have an orgasm. But my biggest thing is, when I have sex with my husband it hurts. Its not in my stomach or abdomen. its only on one spot right when you enter. Just inside my hole and then if you rub down so push down thats where it is sore. and when you touch it,it only makes it more sore then I feel like the whole thing hurts. There is no lumps or anything there that should not be. I even went to a physic and she told me that something went wrong where they put in the needle. Is there anything that could go wrong there? please please help me I have lived with this for years now and I still haven't found any answers. I also had a doctor tell me that when I have a baby that should fix it. Because I will be stretched really good, but I ended up have a c section.' i hope you can give me some sort of direction please I want to have my normal self back again.
 JayJay19 - Wed Jul 07, 2010 6:32 pm

I got a brown discharge instead of my period for this month. I didn't get my period last month either. I had my last "normal" period on May 10, 2010. I am positive that I'm not pregnant since I'm still a virgin. I have had my period since the age of 9 and my period was normal since the moment I started, getting it every 28 days. So skipping my period was a shock to me and it got me really worried. I've been getting cramps, though.
 murphy13 - Fri Jul 16, 2010 9:36 pm

i am a 20 year old mommy of one, and i have been with the same man my entire life. I Have the IUD and i have been experiencing an abnormal brown discharge and it has little to no blood. I took 3 at home prego tests and they where negative. I have been experiencing some rawness and itching and cracking thus causing my vaginal area to bleed on the outside. when i pee it burns the open cracks and all this just came on within the last week. I also was supposed to start on Wednesday and i didn't get this discharge till friday and still no period. I have been feeling nauseated every fue days or so. and my heart burn has been bothering me. I have been extremely exhausted but thought that was due to my new schedule but now i don't know. I am terrified of the gyno. and hope that i can solve this problem on my own… can you help me? i don't have any idea what is wrong!

Thank You,
murphy13

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us